January 10, 1995 - August 24,
Being told there
were no side effects, I agreed to this shot.
This turned out to
be a terrible mistake.
In June 2002, I took my
7.5 year old Australian Shepherd/Chocolate Lab mix"Dakota"
to the vet for her annual check up and vaccinations. A
heartworm test was done at this time and shown to be negative.
The vet said she was in perfect health. I needed to get
more of the monthly heart worm pill Interceptor. This
is the heartworm protection we had been using with Dakota
since we first got her in July 1995. I never missed a
month with this medication. The vet was out of the pills
and mentioned to me again about the ProHeart shot. They
had told me about it several times before and I had always
just stuck with the pills. This time since they were out
of the pills I considered the shot. I asked if it was
safe and were there any side effects. I was told that
it was safe and there were no side effects. Based on this
information, I decided to give the shot a try. Just for
the record, I did not ask for or receive the medication
insert that describes the ProHeart shot. I do not know
if I would have read it if I had. The one thing that I
was not told, that would have made a huge difference in
my decision, was the amount of time the shot had been
in use in the United States. At the time Dakota was given
the shot, it had only been on the market for a year or
Four days after the shot was given, I
took Dakota back to the vet. She had developed a "hot
spot" near her tail on her back. I was given some
cream for the spot and sent home.
About a week after this, two weeks after
the shot, Dakota woke us up in the middle of the night
vomiting. I was a little concerned, but not much. Dogs
get sick sometimes. Two nights later she did this again.
Now I was getting worried. We go back to the vet the next
day. He suggests that her food may have gone rancid, or
it might be the heat. She was outside in a fenced yard
during the day, and it was a hot June. I bought a new
bag of food and we kept Dakota inside the next couple
of days. She seemed better for a few days, and then got
sick again in the middle of the night.
We are now in the first week of July,
about three weeks after the PH shot. This time the vet
does an x-ray of her stomach looking for obstructions.
The x-rays are clear, so they now think maybe there is
an infection of some kind. We are given anti-biotics and
metoclopromide (sp?) for the nausea. This seems to be
working and Dakota does not throw up for almost a week.
Her appetite is not normal. Also her activity level has
gone way down over the previous month. Dakota just is
not the same dog.
About a week after the x-rays, she vomits
again in the middle of the night. We go back to the vet.
This time they do a Barium Series on her GI tract to see
if there is some obstruction or abnormality in her digestive
system the x-ray missed. The Barium Series takes a few
days to schedule and then a day or so for the results
to be analyzed. The results of this test come back normal.
This is now the first week of August.
The vets here are stumped. The second
week of August we are sent to a Board Certified Internal
Medicine Vet. This is a special clinic and they only take
referrals. This vet is located a two hour drive from where
we live. We arrive and they do the initial consultation.
They want to do a whole bunch of tests. MRI, more x-rays,
another Barium series. We are to leave Dakota with these
guys for 4 days.
I also forgot to mention that at the end
of July, beginning of August, I began to notice neurological
symptoms. Dakota seemed to stumble sometimes when she
was walking. She held her head at an angle sometimes,
and she would not blink her right eye if you moved your
finger towards it. She was also drooling out of the right
side of her mouth sometimes.
We went back to the vet to pick her up.
After all of the tests they ran they could find nothing
wrong. They admitted she was lethargic, agreed with the
neurological symptoms I was seeing, and agreed her appetite
and activity level were not normal. They just could not
find the cause. I mentioned to them and also to my vets
at home about the PH shot. This was the only thing new
that had been done during this time frame. None of these
guys would really even consider the possibility that the
shot caused these symptoms. They would say, maybe, and
then just move on. We were sent home from the specialist
with medication, special food, and instructions to see
how she did for a few days. If she was not getting better
in about 10 days we were to return to the specialist for
Dakota was home for a week from the specialist.
During this time she stayed inside and slept most of the
time. She would only eat if I hand fed her, and then not
very much, maybe half a can of the small dog dog food.
This used to be a 50 pound dog! She also did not want
to drink water. On Friday evening, August 23, she had
the first seizure. It was not bad and did not last very
long. It did scare the crap out of my wife and I. She
seemed to recover. We called the emergency vet clinic
here and I explained all that was going on. They said
we could come in and they would look at her, or we could
wait and go to our normal vet in the morning. I decided
to wait, she seemed to be doing better. That night around
three in the morning we woke up to a noise. The noise
was Dakota having a much worse seizure, this one lasted
longer and she did not seem to recover from it very well.
She seemed to settle some and went back to sleep. It was
now around 4, and our vet opened at 7. She had another
seizure around 6:30, this one was real bad. After this
she could not focus her eyes, they just moved from side
to side, she was panting, and she could not walk straight.
She also threw up even the smallest amount of water that
We were waiting at the vets office when
he came in. He basically said there was nothing he could
do. He mentioned a few options, but none of them gave
much hope. I made the hardest decision I have ever made
in my life. I decided to have her put down.
To understand how hard this was for me
to do, you would have to have spent the 7 and a half years
with me and Dakota. She was as much a part of our family
as anyone. She had a stocking at Christmas, she went on
vacation with us, she was in our family picture. I made
this decision because I did not want her to suffer anymore.
I have suffered since. I have woken in the middle of the
night thinking I hear her, I have had dreams where I am
trying to save her. I cried for three days straight, I
still cry sometimes.
A few final thoughts before I close. I
do not blame any of the vets, they did what they knew
how to do. I do blame myself for not being more informed
about the drugs I allowed to be administered to my dog.
Trust me, my current vet hates me, I ask more questions
than a lawyer buying insurance.
While I do not blame the vets, I am disappointed
that they did not offer the information that this was
a relatively new drug. I am also angry that they blew
off any connection between PH and my dogs sickness. I
do blame Fort Dodge for putting a product out that has
not been tested adequately.
While I can not say with absolute certainty
that the PH shot caused my dogs death, I can say that
the evidence in hand points to that conclusion. I can
also say that there is no evidence to prove that it did
NOT cause my dogs sickness. Fort Dodge's own research
says that 1-3% of dogs will have a reaction to the shot,
and that some of the dogs in their study died from it.
Finally, let me leave you guys with this
final word of warning. If your dog is given this shot,
and has a reaction to it, there is nothing they can do.
The drug will be released into the dog's system over the
next 6 months. Probably a little longer. During this time
you will have to "ride out" whatever side effects
are being caused by the drug. This time release factor
is the real danger. The monthly heart worm pills only
stay in the animals system for 24-72 hours. No longer.
So if there is a reaction to a particular heart worm pill,
the drug wont be in their system very long. With the shot,
they keep getting dosed for the next six months.
My advice, stick with the pills.